Alert archive / Maine / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 18, NWS Caribou, ME

June 21, 2021Aroostook County, Penobscot County, Piscataquis County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Jun 21, 2021, 8:20 PM EDT for Aroostook County, Penobscot County, Piscataquis County, Maine. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2021, 8:20 PM EDT (00:20 UTC)
Expired
Jun 21, 2021, 8:49 PM EDT
In force
29 min
Issued by
NWS Caribou, ME
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Aroostook County, ME, Penobscot County, ME, Piscataquis County, ME

The radar

The Caribou radar (KCBW), 80 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Caribou, ME (KCAR), launched 00:00Z, 0.3 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 00:00Z on 2021-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 388 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 00:00Z on 2021-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 241 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
388 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
993 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
241 m²/s²
0-3 km storm-relative helicity
445 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted.

474 
WUUS51 KCAR 220020
SVRCAR
MEC003-019-021-220100-
/O.NEW.KCAR.SV.W.0018.210622T0020Z-210622T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Caribou ME
820 PM EDT Mon Jun 21 2021

The National Weather Service in Caribou Maine has issued a

* Severe Thunderstorm Warning for...
  Northeastern Piscataquis County in north central Maine...
  Southern Aroostook County in northern Maine...
  North central Penobscot County in east central Maine...

* Until 900 PM EDT.

* At 820 PM EDT, severe thunderstorms were located along a line
  extending from 9 miles east of Chamberlain Lake to near Telos Lake
  to near Ripogenus, moving northeast at 45 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and power lines.

* Locations impacted include...
  Patten, Mount Katahdin, Ripogenus, Mount Chase, Oxbow, South Branch
  Pond, Shin Pond, Baxter State Park, Moosehorn Crossing, Katahdin
  Woods and Waters National Monument, Telos Lake, Grand Lake Seboeis,
  Grand Lake Matagamon, Katahdin Lake and Moro Plantation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4652 6847 4620 6842 4590 6858 4582 6936
      4603 6922 4630 6928
TIME...MOT...LOC 0020Z 245DEG 39KT 4630 6916 4608 6915 4590 6924 

HAIL...<.75IN
WIND...60MPH
 
$$

Farrar
1 follow-up statement
213 
WWUS51 KCAR 220049
SVSCAR

Severe Weather Statement
National Weather Service Caribou ME
849 PM EDT Mon Jun 21 2021

MEC003-019-021-220059-
/O.CAN.KCAR.SV.W.0018.000000T0000Z-210622T0100Z/
Piscataquis ME-Aroostook ME-Penobscot ME-
849 PM EDT Mon Jun 21 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PISCATAQUIS...
SOUTHERN AROOSTOOK AND NORTH CENTRAL PENOBSCOT COUNTIES IS
CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits, but frequent cloud to ground lightning and heavy downpours
are still likely. Therefore, the warning has been cancelled.

LAT...LON 4652 6847 4620 6842 4590 6858 4582 6936
      4603 6922 4630 6928
TIME...MOT...LOC 0048Z 245DEG 39KT 4643 6875 4621 6874 4603 6883 

$$

Farrar

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 6:09 PM EDT, 2 hours 11 minutes earlier.

Area forecast discussion, Jun 21, 6:09 PM EDT, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
609 PM EDT Mon Jun 21 2021

.SYNOPSIS...
A cold front will approach tonight and cross the area on Tuesday.
High pressure will settle over the area by the middle of the
week and slide offshore on Thursday. Another system will
approach from the west late in the weekend.

&&

.NEAR TERM /THROUGH TUESDAY/...
605 PM Update: Fog making its way toward the coast attm per the
latest satl imagery and obs over the outer islands reporting fog
moving in. Collaborated w/GYX on putting up a Dense Fog Advisory
for the coast through Tuesday morning. Radar showing intense
convection firing across Aroostook and Piscataquis County. Some
of the storms in Aroostook County were showing signs of
rotation w/strong winds and hail. Kept the enhanced wording in
there through the evening.Hrly temps were adjusted to fit the
latest obs.

Previous Discussion...
Low pressure will continue to track well north of the region
tonight. A warm front will continue to lift northeast of the
region early this evening with a warm and humid air mass
remaining in place across the region. Scattered showers and
thunderstorms are expected to continue mainly across the north
Maine Woods and northern Aroostook county as the warm front
lifts to the north.

We have been seeing rotating storms across the north Maine Woods
this afternoon and there will be the potential for severe storms
across northern areas through early this evening. Thus, any
storms may contain large hail and damaging winds through early
this evening. Precipitable water values 1.5" to near 2.0" will
result in locally heavy rainfall with any storms, thus will
continue to mention heavy rain as well.

Any thunderstorms across the north will be on the wane by later
this evening with mainly cloudy skies overnight, along with
scattered showers ahead of an approaching cold front. Warm and
muggy conditions can be expected with lows generally in the low
to mid 60s across the region.

The cold front will slowly cross the region on Tuesday from
northwest to southeast across the region. Expect scattered showers
as the front crosses the region. The best chances for thunderstorms
will be across east central and Downeast portions of the
region. It will be cooler with highs ranging from the lower 70s
across the north and mid 70s Downeast.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
Cold front wl be along the coast on Tue evening and likely to move
offshore by 03z. However showers likely to continue over Downeast
until daybreak as upr lvl jet finally east moves into New Brunswick.
Skies wl clear with drier air mvg in behind and min temps wl dip
into the 40s with possibly u30s in far nwrn Aroostook.

Clear skies will be on tap thru the end of the short term with high
temps on Wed below normal before rebounding to just above normal for
Thursday. Thursday wl feature high pressure sliding offshore with
return flow drawing in more moist air and temps topping out in the
u70s/nr 80F. Given clear skies and fairly light winds expect patchy
fog to dvlp briefly each morning.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
Bermuda high will likley keep next system at bay thru Sat morning.
Temped to rmv pops from Sat but with global Canadian indicating pcpn
over the area in the aftn hv opted not to remove. Hv also retained
mention of thunder in the afternoon and evng, however have
dropped chcs to slgt chc as main forcing rmns back to the west.

Cdfnt looks to be approaching the international border by Sun
morning though guidance differs on timing and additional waves
riding northeast along the bndry. Bndry appears to stall out at some
point early next week as an active pattern looks to set up.&&

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
NEAR TERM: VFR conditions early will give way to widespread IFR/LIFR
in low clouds and areas of fog, especially KBGR/KBHB vicinity.
Scattered thunderstorms will mainly affect the northern
terminals through early this evening. Widespread IFR conditions
are expected Tuesday morning to give way MVFR, then VFR in the
afternoon. Scattered thunderstorms are possible in the
afternoon, mainly KHUL south. S wind around 10 kt this evening,
becoming W around 10 kts on Tuesday.

SHORT TERM:
Tue night...VFR over northern terminals with IFR improving to
VFR Downeast late. NW 5-10kts.

Wed...VFR. 5-10kts.

Wed night...VFR. Light WSW.

Thu-Fri night...VFR. S 5-10kts and gusty each afternoon.

Sat...VFR becoming MVFR in the afternoon. S 5-15kts.

&&

.MARINE...
NEAR TERM: Winds/seas will generally remain below SCA levels, although
a few gusts to around 25 kt are possible tonight. Visibility will
be reduced to less than 1 NM in areas of fog.

SHORT TERM: Seas and winds remain below SCA thresholds. Patchy
fog likely to reduce visibilities over the waters thru the end
of the week.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Dense Fog Advisory until 8 AM EDT Tuesday for MEZ029-030.
MARINE...None.

&&

Near Term...Duda/Hewitt
Short Term...Farrar
Long Term...Farrar
Aviation...Duda/Hewitt/Farrar
Marine...Duda/Hewitt/Farrar
Hazardous weather outlook, Jun 21, 3:38 AM EDT, 16 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
338 AM EDT Mon Jun 21 2021

MEZ001>005-010-031-220745-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Central Piscataquis-
Southern Piscataquis-
338 AM EDT Mon Jun 21 2021

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Northern Maine and North Woods Maine.

.DAY ONE...Today and Tonight.
A cold front will slowly approach from the west later this afternoon
and tonight. Thunderstorms are expected to develop later this
afternoon and into this evening. A few thunderstorms may contain
gusty winds, small hail, and heavy rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ006-011-015>017-029-030-032-220745-
Southeast Aroostook-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Coastal Hancock-
Coastal Washington-Northern Washington-
338 AM EDT Mon Jun 21 2021

This Hazardous Weather Outlook is for Coastal DownEast Maine, Far
Eastern Maine, Interior DownEast Maine and Penobscot Valley Maine.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Thunderstorms are possible for Tuesday afternoon ahead of a slow
moving cold front.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-220745-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
338 AM EDT Mon Jun 21 2021

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

VJN

In the hours before

Local storm report, Jun 21, 6:48 PM EDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
648 PM EDT MON JUN 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     TSTM WND DMG     1 N LIMESTONE           46.93N 67.82W
06/21/2021                   AROOSTOOK          ME   LAW ENFORCEMENT

            TREE DOWN.

&&
Special weather statement, Jun 21, 7:44 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service Caribou ME
744 PM EDT Mon Jun 21 2021

MEZ004-010-220045-
Northern Piscataquis-Central Piscataquis-
744 PM EDT Mon Jun 21 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL PISCATAQUIS
COUNTY...

At 743 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Caucomgomoc Lake to near Rockwood to
10 miles southwest of Jackman. Movement was east at 20 mph.

Winds in excess of 40 mph are possible with these storms.

These storms will be near...
  Caucomgomoc Lake around 750 PM EDT.
  Rockwood around 755 PM EDT.
  Chesuncook around 810 PM EDT.
  Kokadjo around 840 PM EDT.
  Telos Lake and Baxter State Park around 845 PM EDT.

Other locations impacted by these storms include Mount Kineo, Spencer
Bay, North East Carry, Beaver Cove and Lily Bay.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

If you are on or near Moosehead Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

LAT...LON 4577 6978 4575 6976 4576 6972 4584 6970
      4587 6972 4588 6971 4585 6968 4586 6965
      4598 6968 4598 6973 4604 6973 4622 6962
      4624 6890 4570 6922 4540 6973 4554 6978
      4558 6971 4565 6970 4566 6974 4574 6981
TIME...MOT...LOC 2343Z 275DEG 17KT 4616 6956 4575 6980 4548 7034

Farrar
Local storm report, Jun 21, 7:56 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
756 PM EDT MON JUN 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND DMG     2 E CASTLE HILL         46.73N 68.19W
06/21/2021                   AROOSTOOK          ME   NWS EMPLOYEE

            TREE DOWN.

&&
Local storm report, Jun 21, 7:57 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
757 PM EDT MON JUN 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND DMG     3 ESE WASHBURN          46.78N 68.10W
06/21/2021                   AROOSTOOK          ME   PUBLIC

            MULTIPLE TREES DOWN WITH STRUCTURAL DAMAGE.

&&
Local storm report, Jun 21, 8:08 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
808 PM EDT MON JUN 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     2 WSW LIMESTONE         46.90N 67.88W
06/21/2021                   AROOSTOOK          ME   EMERGENCY MNGR

            STRUCTURAL DAMAGE.

&&
Local storm report, Jun 21, 8:15 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
815 PM EDT MON JUN 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 PM     TSTM WND DMG     3 SSW CARIBOU           46.82N 68.02W
06/21/2021                   AROOSTOOK          ME   PUBLIC

            TREE DOWN.

&&

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 10:44 AM EDTSpecial Weather StatementCARAroostook46 min
Jun 22, 2:16 PM EDTSpecial Weather StatementCAR44 min
Jun 22, 2:42 PM EDTSpecial Weather StatementCARHancock63 min

Nearby

Severe Thunderstorm Warnings in Maine, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.